Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 24, 2018, 9:43 PM EDT for Onslow County, North Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 9:43 PM EDT (01:43 UTC)
- Expired
- Jun 24, 2018, 10:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 59 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:58 PM EDT | HAIL 1 | Jacksonville, NC | PUBLIC REPORTED 1 INCH HAIL IN JACKSONVILLE VIA SOCIAL MEDIA. |
| Jun 24, 10:00 PM EDT | HAIL 1.5 | 3 Ese Catherine Lake, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
149
WUUS52 KMHX 250143
SVRMHX
NCC133-250215-
/O.NEW.KMHX.SV.W.0023.180625T0143Z-180625T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
943 PM EDT SUN JUN 24 2018
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Northwestern Onslow County in eastern North Carolina...
* Until 1015 PM EDT.
* At 943 PM EDT, a severe thunderstorm was located over Catherine
Lake, or 7 miles southwest of Half Moon, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Kellum, Midway Park, Verona, Catherine
Lake, Albert J Ellis Airport, Richlands South and Haws Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3460 7744 3459 7745 3460 7745 3468 7767
3469 7767 3471 7768 3488 7764 3481 7725
3456 7735
TIME...MOT...LOC 0143Z 288DEG 16KT 3476 7757
HAIL...1.00IN
WIND...60MPH
$$
TL1 follow-up statement
418
WWUS52 KMHX 250200
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
1000 PM EDT SUN JUN 24 2018
NCC133-250215-
/O.CON.KMHX.SV.W.0023.000000T0000Z-180625T0215Z/
Onslow NC-
1000 PM EDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR CENTRAL ONSLOW COUNTY...
At 1000 PM EDT, a severe thunderstorm was located over Jacksonville,
moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Midway Park, Verona, Kellum, Richlands
South and Haws Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3466 7761 3486 7753 3481 7726 3481 7725
3458 7734
TIME...MOT...LOC 0200Z 283DEG 17KT 3477 7745
HAIL...0.75IN
WIND...60MPH
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:54 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 24, 7:54 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
754 PM EDT Sun Jun 24 2018
.SYNOPSIS...
A cold front will approach from the northwest tonight and move
through the area Monday into Monday night. The front will stall
south of the area with weak low pressure moving it along it through
late week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 700 PM...Updated to indicate definite strong to severe
storms over southern sections next 1-2 hours, and dropped Heat
Advisory early. Latest meso models indicate scattered activity
may continue until around midnight but then less activity
overnight and adjusted POPs accordingly.
/Previous discussion/
As of 330 PM Sunday...Scattered strong/isolated severe tstms
moving into central coastal sections with latest meso models
indicating activity will continue toward coast with additional
development through 8 PM. Some doubt that it will make it past
sea breeze but will models indicate additional activity
through the night from upstream activity and additional
development with shortwave energy moving over moist/unstable
air mass. Will continue high chance POPs/scattered wording
through the night all areas. Isolated severe threat will be
mainly this evening but cannot totally rule out for overnight.
Min temps continued muggy from 75-80.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 330 PM Sunday...Surface front will be pushing into
northern sections during the morning and then will likely get
hung up with sea breeze over southern sections in the afternoon.
Models generally agree on only scattered convective threat in
the morning and then more coverage over south in afternoon, and
updated POPS accordingly to indicate likely for southern half
of area. Marginal severe threat will continue with moist and
unstable atmosphere in place, surface boundary and increased
shortwave energy. Temps cooler with front moving in, especially
northeast with N-NE winds keeping highs in low to mid 80s there.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 345 AM Sunday... A cold front will push through the area
Monday bringing showers and thunderstorms. High pressure will
build into the region from the north Tuesday, then the center of
the high off the Mid-Atlantic coast Wednesday and extend over
the region through next weekend.
Monday... A broad trough will persist over the area, while a
cold front pushes south and stall along the southern counties of
the forecast area. Ahead of the frontal boundary, CAPE values
are expected to reach AOA 3000-4000 J/kg and 0-6 kt to 20-25 kt
by Monday afternoon. This will result to scattered showers and
thunderstorms across Eastern NC, especially around the counties
bordering Onslow County where SPC Day 2 Outlook has a Marginal
risk for severe weather. Possible threats are locally strong
damaging winds and hail.
Tuesday-Wednesday... The cold front is forecasted to be to the
south of the area as high pressure builds in from the north
Tuesday and off the Mid-Atlantic coast Wednesday. Expect a
typical summer pattern, where enough residual moisture and
instability behind the front to warrant low chance PoPs each day
for a few mainly diurnally driven showers or storms. Temps will
be closer to normal values in the low to mid 80s.
Thursday-Sunday... The high pressure will extend over the area
from the Western Atlantic while a Piedmont trough develops
inland. A southernly flow returns bringing warm/humid airmass
across the area. This will allow for diurnally driven scattered
showers and thunderstorms across the area for each day. Expect
highs in back into the 90s inland and mid/upper 80s along the
OBX.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Short Term /through 00Z Tuesday/...
As of 730 PM Sunday...Line of strong/severe storms has moved SE
of TAF sites but scattered tstm threat with potential sub-VFR will
persist until around 06Z. With front still approaching from NW,
SW winds 5-10 KT expected to redevelop overnight and preclude
fog threat but cannot rule out brief period of sub-VFR at KISO,
KOAJ and KEWN where it rained this evening. VFR expected to
persist into Monday afternoon, then front pushing south over
area expected to produce scattered to broken coverage of tstms
and periods of sub-VFR south of KPGV.
Long Term /Monday nght through Thursday/... As of 345 AM
Sunday... VFR conditions will persist through the period, except
for Monday as the cold front pushes through the area; bringing
scattered showers and thunderstorms resulting to occasional sub-
VFR conditions. Additional showers and thunderstorms are
expected each day as high pressure builds in from the north.
&&
.MARINE...
Short Term /through Monday/...
As of 700 PM...updated for strong to severe storms southern
waters next few hours. No changes to winds/seas.
/Previous discussion/
As of 330 PM Sunday...SW winds have increased to 15-25 KT again
this afternoon with inland heating and expected to continue into
overnight with front approaching from NW. No change to SCA as
latest guidance in good agreement with winds and seas
diminishing by morning. Shifting winds behind front over
northern and central waters behind front during the day Monday
with speeds 15 KT or less.
Seas 4-6 ft this evening will subside to 3-5 ft by morning, and
then 3-4 ft Monday.
Long Term /Monday night through Thursday/...
As of 345 AM Sunday...A cold front will push through the coastal
waters Monday. Winds will shift from the WSW/W 10-20 knots to
NE and diminish to 5 to 15 kt behind the front. NE 10-15 kt
will continue Tue as high pressure builds in from the north,
then veering SE Wed and becoming S 5-15 kt Thursday. Seas
subside 3-4 ft by Monday afternoon, then 2 to 4 ft through the
rest of the period.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 6 AM EDT Monday for AMZ135.
Small Craft Advisory until 8 AM EDT Monday for AMZ152-154-156-
158.
Small Craft Advisory until 4 AM EDT Monday for AMZ150.
&&
SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...BM
AVIATION...JBM/BM
MARINE...JBM/BMHazardous weather outlook, Jun 24, 8:01 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 801 PM EDT Sun Jun 24 2018 NCZ029-044>047-079>081-094-260015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Pamlico- 801 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to possibly severe thunderstorms will be possible Monday afternoon and evening near a cold front moving slowly through the area. Locally damaging winds and large hail will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-260015- Carteret-Onslow- 801 PM EDT Sun Jun 24 2018 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Strong to possibly severe thunderstorms will be possible Monday afternoon and evening near a cold front moving slowly through the area. Locally damaging winds and large hail will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-104-260015- Outer Banks Dare-Outer Banks Hyde- 801 PM EDT Sun Jun 24 2018 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Strong to possibly severe thunderstorms will be possible Monday afternoon and evening near a cold front moving slowly through the area. Locally damaging winds and large hail will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ090>093-260015- Duplin-Lenoir-Jones-Craven- 801 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to possibly severe thunderstorms will be possible Monday afternoon and evening near a cold front moving slowly through the area. Locally damaging winds and large hail will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 24, 6:53 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
653 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 2 NNW JACKSONVILLE 34.79N 77.42W
06/24/2018 E1.00 INCH ONSLOW NC PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL ON
HENDERSON DR IN JACKSONVILLE.
&&Local storm report, Jun 24, 7:38 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
738 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG PUMPKIN CENTER 34.77N 77.37W
06/24/2018 ONSLOW NC TRAINED SPOTTER
TREES SNAPPED AND TOOK OUT POWER LINES NEAR
THE INTERSECTION OF PINEY GREEN RD AND
COUNTRY CLUB RD. TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 24, 7:43 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
743 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM MARINE TSTM WIND 2 SW BEAUFORT 34.70N 76.68W
06/24/2018 E48 MPH AMZ158 NC MESONET
42 KNOT WIND GUST REPORTED AT FT MACON
WXFLOW SENSOR.
&&Special weather statement, Jun 24, 7:43 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Newport/Morehead City NC
743 PM EDT SUN JUN 24 2018
NCZ095-098-250015-
Onslow-Carteret-
743 PM EDT SUN JUN 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ONSLOW AND
CARTERET COUNTIES...
At 742 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Open Grounds Farm to near Edgecomb.
Movement was southeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Jacksonville, Morehead City, North Topsail Beach, Newport, Harkers
Island, Camp Lejeune Center, Stella, Swansboro, Hubert, Cape
Carteret, North River, Davis, Straits, Marshallberg, Smyrna, Pine
Knoll Shores, Harlowe, Folkstone, Silverdale and Midway Park.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3444 7752 3448 7758 3459 7763 3472 7741
3481 7706 3489 7653 3477 7613 3468 7622
3450 7675 3453 7696 3444 7716
TIME...MOT...LOC 2342Z 294DEG 20KT 3482 7653 3448 7755
TLLocal storm report, Jun 24, 8:07 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
807 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 ENE TRENT WOODS 35.08N 77.09W
06/24/2018 CRAVEN NC PUBLIC
PUBLIC REPORTED SEVERAL TREES DOWN IN THE
TRENT WOODS NEIGHBORHOOD, INCLUDING ONE ON
TOP OF A HOUSE. TIME ESTIMATED FROM RADAR.
&&Special weather statement, Jun 24, 9:27 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
927 PM EDT SUN JUN 24 2018
NCZ090-098-250215-
Onslow-Duplin-
927 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONSLOW AND SOUTHEASTERN
DUPLIN COUNTIES...
At 926 PM EDT, a strong thunderstorm was located over Chinquapin, or
14 miles northeast of Wallace, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Swansboro, Hubert, Silverdale, Kellum,
Cypress Creek, Midway Park, Verona, Catherine Lake, Onslow Beach,
Albert J Ellis Airport, Richlands South, Lyman and Haws Run.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3468 7766 3472 7768 3472 7778 3473 7781
3491 7772 3483 7718 3481 7720 3478 7717
3454 7729
TIME...MOT...LOC 0126Z 285DEG 23KT 3483 7777
TLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:27 PM EDT | Special Weather Statement | MHX | Onslow | 48 min |
| Jun 24, 10:15 PM EDT | Special Marine Warning | MHX | 60 min | |
| Jun 24, 10:23 PM EDT | Special Weather Statement | MHX | Duplin | 37 min |
| Jun 24, 11:10 PM EDT | Special Weather Statement | MHX | Onslow | 50 min |
| Jun 24, 11:13 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jun 24, 11:27 PM EDT | Special Weather Statement | MHX | Craven | 48 min |
| Jun 25, 12:14 AM EDT | Special Marine Warning | MHX | 61 min | |
| Jun 25, 2:32 AM EDT | Special Weather Statement | MHX | Onslow | 58 min |
| Jun 25, 2:47 AM EDT | Special Marine Warning | MHX | 58 min | |
| Jun 25, 7:44 PM EDT | Special Weather Statement | MHX | Onslow | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.